Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sutherlandia - can it cause an increased VL
Jun 19, 2011

HI, Can taking a natural product like Sutherlandia to boost the immune system cause the VL to increase? (No other meds or ARV taken) I live in South Africa & have been HIV+ for 7 years VL has been naturally very low to undetectable, CD4 well over 1000 even up to 2000. But a period of stress saw the results change to CD4 670 & VL 3300. Prescribed vitamin D3 2000iu per day & mulitvitamin for 4 months. Last test showed CD4 1450 but VL 13000. Was told that this could be a blip but to increase vitamin D3 to 4000iu per day. Asked if I should take something like Sutherlandia and was told that because I was not ARV, this could be adding fuel to the fire and cause the VL to increase. Had I been on ARV's then it would benefit me to take it - do you agree with this? Surely the same could be said for anything that increases the immune system? Thanks for your help. South Africa

Response from Dr. Holodniy

Although there has been some research performed on what sutherlandia actually does in the body, and there is anecdotal data about viral load decreases and CD4 count increases, I am not aware of good controlled trials to look at the effects of sutherlandia on viral load or CD4 count. We also know that there can be interactions between some HIV meds and sutherlandia because they both are metabolized in the liver the same way, and could affect HIV medication levels in the blood. So, it is possible that there could be benefit combining the two, but close monitoring of your numbers would be important.



Previous
western blot results
Next
Viral Load increase, TCell Drop, CD4 Percentage increase

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement